Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at May 28, 2019, 7:09 PM CDT for Ringgold County, Taylor County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2019, 7:09 PM CDT (00:09 UTC)
- Expired
- May 29, 2019, 1:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ringgold County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
224
WGUS53 KDMX 290009
FFWDMX
IAC159-173-290600-
/O.NEW.KDMX.FF.W.0009.190529T0009Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
709 PM CDT Tue May 28 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Ringgold County in south central Iowa...
Taylor County in southwestern Iowa...
* Until 100 AM CDT.
* At 657 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area and water likely from
Honey Creek covering 317th Street between Montana Avenue and
Orange Avenue. Up to one inch of rain has already fallen on
saturated ground. Flash flooding is occurring in some areas or
expected to begin shortly.
* Some locations that will experience flooding include...
Mount Ayr, Bedford, Lenox, Sun Valley Lake, New Market, Clearfield,
Diagonal, Kellerton, Blockton, Gravity, Tingley, Sharpsburg,
Redding, Shannon City, Ellston, Conway, Benton, Maloy, Delphos and
Beaconsfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4058 9492 4090 9493 4090 9401 4071 9402
4069 9406 4057 9406
$$
Ansorge1 follow-up statement
229
WGUS73 KDMX 290554
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1254 AM CDT Wed May 29 2019
IAC159-173-290603-
/O.EXP.KDMX.FF.W.0009.000000T0000Z-190529T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ringgold IA-Taylor IA-
1254 AM CDT Wed May 29 2019
...THE FLASH FLOOD WARNING FOR RINGGOLD AND TAYLOR COUNTIES WILL
EXPIRE AT 100 AM CDT...
The heavy rain has ended across the area. Additional flooding is no
longer expected. Please continue to heed any road closures.
LAT...LON 4058 9492 4090 9493 4090 9401 4071 9402
4069 9406 4057 9406
$$
DonavonWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:49 PM CDT, 20 minutes earlier.
Area forecast discussion, May 28, 6:49 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 649 PM CDT Tue May 28 2019 .UPDATE... Issued at 649 PM CDT Tue May 28 2019 Have canceled a portion of the watch area and removed some pops in the north for the next few hours. The large severe threat has greatly moved into northern Missouri. An isolated severe storm is still possible in far southeastern portions of the forecast area. Heavy rain and flash flooding appear to be the main threats especially in the far south central to southeast where repeated storms have moved through and will continue for the next few hours. Additional activity later tonight still possible. However rain rates likely to not be as high with the activity late tonight across the entire area. Will keep the flash flood watch as is for now, but some changes to it may be warranted later tonight given the stronger storms staying further south for much of the evening. && .SHORT TERM.../Tonight through Wednesday/ Issued at 357 PM CDT Tue May 28 2019 Confidence: Medium to High Severe weather event ongoing this afternoon...though greatest threat for tornadoes has shifted south of the border with the morning MCS outflow boundary. Still...there remains a small area of greater instability over the far south nearer the Iowa-Missouri border where the actual warm front remains. The front has lifted north of Centerville this afternoon and that approximates the location of the Moderate Risk over the far southeast. The remainder of the area remains in an enhanced risk where large hail remains the main threat. No real changes in flash flood threat are anticipated, as 1 hour FFG guidance over the west and southwest is about 0.50 to 1 inch and elsewhere over the south remains about 1.25 to 1.5 inches. GFS forecast PWATs increase to 1.75 to near 2.0 inches aft 00z over much of the southeast and south...currently matching up well with our Flash Flood Watch across the area. The first MCS now moving over the area should be near our eastern border between 23 and 00z while the convection over northeast KS/northwest MO builds northeast into southern Iowa between 00z and 06z. Most of the CAMS have been a bit too far north with the placement of the initial convection but with the newly initiated convection over northeast KS, expect that this will again spread northeast into the area south of Interstate 80 through the overnight hours...with potential for a solid 2 to 3 inches of rainfall with potential for 4 or more inches in some locations in the next 12 hours. This is somewhat conditional on the progression and track of the second cluster of storms now forming over northwest Missouri at 20z this afternoon. As the convection exits the region after 09z...the warm front will have lifted north into the area. Hires models show low level stratus hanging through the morning hours with some clearing expected between 18-21z Wednesday. This should lead to destabilization once again. With upper level H500 low sitting over the state and area in the warm sector, potential for additional convection during the afternoon hours. Though most of the area is slightly unstable, the southeast appears to be the area of greatest afternoon severe threat with threat for hail and wind once again. Lows tonight should drop to the 50s north and the 60s over the remainder of the area. Highs Wednesday will remain in the 60s north with 70s to near 80 in the southeast. .LONG TERM.../Wednesday night through Tuesday/ Issued at 357 PM CDT Tue May 28 2019 Confidence: Medium Upper level system expected to drift north with better large scale dynamics over northern/northwest Iowa by Wednesday night into Thursday. Though not as high, PWATs continue to persist near 1 inch overnight into early Thursday morning and extending into the day Thursday as the low pivots back southeast during the day. Will need to monitor later forecasts for additional severe and rainfall/hydro potential as any additional rainfall will not be welcomed at this time. Some differences begin to show up between the GFS/Euro by Friday as the Euro begins to dry out the region with high pressure while the GFS continues to convect in daytime heating. The Euro is preferred as little forcing is anticipated by Thursday night/Friday across the area. Highs Thursday and Friday will remain in the 60s/70s Thursday and warm into the 80s by Friday. Certainly will be more warm and humid Friday due to saturated soil and moist boundary layer. Likely to see some fair weather cumulus during the day as well. The models are keying on another northern stream shortwave by Saturday which will pull a cold front south into the state by afternoon. Weak shear and forcing is expected through the day, but with ample destabilization, a few strong storms may develop mainly focused on wind/hail. The weekend front should push south of the state Sunday and Sunday night with the front beginning to retreat north Monday/Monday night as lee side troughing increases over the Plains and a northern stream shortwave phases with the system Monday night/Tuesday. This will keep some rain chances going across the area Monday into Tuesday. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 649 PM CDT Tue May 28 2019 Some showers, maybe an isolated storm still to impact the northern/central TAF sites. Main impacts from storms and rain at KOTM through the late night hours. Low CIGS and stratus expected late tonight with MVFR CIGS this evening north then possibly IFR late tonight. Will monitor for possible showers through the day Wednesday, but kept dry for now due to low confidence in areal coverage and timing. && .HYDROLOGY... Issued at 357 PM CDT Tue May 28 2019 Elevated hydro threat remains over the area late this afternoon and tonight and no changes to flash flood watch will be made. The round of storms going through the region now will be replaced by additional development this evening and tonight over the area. Depending on the progression of the developing convection over Missouri...there is a threat for more significant flash flooding and possible life-threatening conditions over the south; especially south of Highway 92 and particularly south of US 34. Expecting a solid 2 to 3 inches with potential for 3 to 5 if training occurs. Rivers obviously will respond with impacts remaining for the foreseeable future. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for IAZ047>050- 057>062-070>075-081>086-092>097. && UPDATE...Beerends SHORT TERM...REV LONG TERM...REV AVIATION...Beerends HYDROLOGY...REV
Hazardous weather outlook, May 28, 4:18 PM CDT, 2 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 418 PM CDT Tue May 28 2019 IAZ047>050-057>062-070>075-081>086-092>097-292130- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Several rounds of thunderstorms are anticipated through tonight. Severe weather will be possible this evening for portions of the area including damaging winds and very large hail. In addition, locally heavy rains may lead to flash flooding through tonight making travel dangerous. Flash Flood Watches and River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. Thunderstorm chances will linger Wednesday night through Thursday, then return at times this weekend. The severe weather probability appears low at this time. River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed at times into tonight, and possibly again on Wednesday afternoon and evening. IAZ004-005-015-024-035-039-292130- Emmet-Kossuth-Palo Alto-Humboldt-Webster-Black Hawk- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight River Flood Watches and Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorms are possible at times this afternoon and tonight mainly nearer the Highway 20 corridor and east of Interstate 35. There is a low chance of severe weather mainly this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are forecast Wednesday afternoon and evening, with a marginal risk of severe weather for portions of the area. Although the severe weather chances will be lower than today, all modes of severe weather will remain possible. River Flood Warnings are in effect for parts of the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. IAZ006-007-016-017-023-025>028-033-034-036>038-044>046-292130- Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Wright-Franklin- Butler-Bremer-Sac-Calhoun-Hamilton-Hardin-Grundy-Crawford-Carroll- Greene- 418 PM CDT Tue May 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible at times this evening and tonight. There is a low chance of severe weather in the form of large hail and strong winds, mainly this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return from Wednesday into Thursday, then again around Saturday. At this time, the threat for severe weather appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. REV
In the hours before
Local storm report, May 28, 6:14 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM FLOOD 1 E PROMISE CITY 40.75N 93.14W
05/28/2019 WAYNE IA BROADCAST MEDIA
WHO-TV REPORTS WATER OVER ROAD ON HWY 2 EAST
OF PROMISE CITY.
&&
AKLocal storm report, May 28, 6:16 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM FLASH FLOOD BLOOMFIELD 40.75N 92.42W
05/28/2019 DAVIS IA EMERGENCY MNGR
EM REPORTS THAT SEVERAL SECONDARY ROADS IN
MONROE AND DAVIS COUNTIES HAVE WATER OVER
THEM AND WILL BE BARRICADED AND CLOSED.
DEBRIS IN STREAMS ALSO A CONCERN FOR DAMMING
OF CULVERTS.
&&
FOWLELocal storm report, May 28, 6:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
636 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD 5 WNW ALBIA 41.06N 92.88W
05/28/2019 MONROE IA DEPT OF HIGHWAYS
MONROE COUNTY IS CLOSING 614TH AVENUE DUE TO
WATER OVER THE ROAD.
&&
ANSORGELocal storm report, May 28, 6:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
639 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 4 S LOVILIA 41.08N 92.90W
05/28/2019 MONROE IA PUBLIC
MONROE COUNTY IS CLOSING 602ND AVENUE NEAR
CEDAR CREEK.
&&
ANSORGELocal storm report, May 28, 6:40 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0602 PM FLASH FLOOD 4 S LOVILIA 41.08N 92.90W
05/28/2019 MONROE IA DEPT OF HIGHWAYS
CORRECTS PREVIOUS FLASH FLOOD REPORT FOR
SOURCE. MONROE COUNTY IS CLOSING 602ND
AVENUE NEAR CEDAR CREEK.
&&
ANSORGELocal storm report, May 28, 6:57 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM FLASH FLOOD 6 SSE BEDFORD 40.59N 94.67W
05/28/2019 TAYLOR IA LAW ENFORCEMENT
WATER COVERING 317TH STREET BETWEEN ORANGE
AND MONTANA.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:48 PM CDT | River Flood Warning | DMX | Appanoose | 44 hr |
| May 28, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 40 min |
| May 28, 10:56 PM CDT | Areal Flood Warning | DMX | Appanoose, Davis, Lucas, Mahaska, Monroe, Wapello and 1 more | 24 hr |
| May 29, 4:46 PM CDT | Tornado Warning | DMX | Pocahontas | 14 min |
| May 29, 4:59 PM CDT | Tornado Warning | DMX | Pocahontas | 16 min |
| May 29, 5:14 PM CDT | Tornado Warning | DMX | Pocahontas | 31 min |
| May 29, 5:54 PM CDT | Tornado Warning | DMX | Poweshiek | 25 min |
| May 29, 6:24 PM CDT | Tornado Warning | DMX | Humboldt, Pocahontas | 21 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.